Discussions By Condition: I cannot get a diagnosis.

Muscle stiffness and pain for three years.

Posted In: I cannot get a diagnosis. 11 Replies
  • Posted By: Anonymous
  • February 14, 2009
  • 07:10 PM

Hi,
I been getting muscle stiffness and pain all over my body for three years.
I am on Haldol and Lithium and Olanzapine what one is causing it?
Even the Doctor doesnt know.
:confused:

Reply Flag this Discussion

11 Replies:

  • I don't know about those meds causing your muscle stiffness or pain, but I know that the psychological reasons for needing those meds can do it quite easily. Where exactly is your pain? Are your muscles stiff at all times or just sometimes (more frequent at night?)? Do you exercise at all? Are you overweight? What are your stress levels? Have any tests been run? I'm afraid to really help you, we need more information.
    Harmonium 322 Replies
    • February 14, 2009
    • 07:28 PM
    • 0
    Flag this Response
  • Hi Harmonium,Yes terrible stiffness and pain for three years now.........the Doctors just look blank. I did start Lithium four years ago so I dont think its Haldol that I been on for 20 years. It could be the Olanzapine. I dont excersise I am about 40 pounds overweight. I am on blood pressure pills too.I think the Lithium should be withdrawn but the Pshychatrist goes grey when I mention it.......hehehe. Well I got terrible muscle pain and stiffness I threw my knee out and my back----was nearly in a wheelchair and only recovered a little when they injected me with haldol in the arm instead of the lower back.-----for THREE years. Im not some kind of pain lover.:confused:
    Anonymous 42789 Replies
    • February 14, 2009
    • 08:02 PM
    • 0
    Flag this Response
  • Hi Harmonium,Yes terrible stiffness and pain for three years now.........the Doctors just look blank. I did start Lithium four years ago so I dont think its Haldol that I been on for 20 years. It could be the Olanzapine. I dont excersise I am about 40 pounds overweight. I am on blood pressure pills too.I think the Lithium should be withdrawn but the Pshychatrist goes grey when I mention it.......hehehe. Well I got terrible muscle pain and stiffness I threw my knee out and my back----was nearly in a wheelchair and only recovered a little when they injected me with haldol in the arm instead of the lower back.-----for THREE years. Im not some kind of pain lover.:confused: Please visit www.drugs.com and click on the drug interactions tab and type in ALL the current medications you are taking. This is an extremely effective resource and will check multiple drug interactions. You can also search each med individually. This is important as many docs don't look closely enough at drug interactions. Print out what you find and bring this to your next doctor's visit. Have they checked your vitamin D levels? Some meds lower your absorption, and vit D deficiency can cause whole body pain. A simple blood test will rule this out. Best wishesDOM
    acuann 3080 Replies
    • February 15, 2009
    • 05:18 AM
    • 0
    Flag this Response
  • Hi Acuann,Thank you very much for the drug interaction site----I have filled it in and printed the result for my doctor. :)If anyone can point to anything else Im still here?From Alan.
    Anonymous 42789 Replies
    • February 15, 2009
    • 06:44 AM
    • 0
    Flag this Response
  • You are experiencing muscle rigidity from the haloperidol. This is generally known as parkinsonism and induces pain in some persons. It is related to the gradual dopamine blockade effects demonstrated by the haldol, particularly so if there is a synergistic effect produced by other drugs being taken in certain combination. I would be strongly suspect of the combination between your antihypertensive drug and the haldol. Realize, however, that it's most often dose-related, together with the individual's clearance ability of the drug, that produces broad variability in side-effects of this type of psychotropic, so subjective comparison to the experience by others is entirely inaccurate in determining which drug may be causing your symptoms. So haldol or other drugs taken independently may not produce a problem, but in combination may indeed cause the haldol to produce parkinsonism effects. Since you do not mention your dosing schedule for the combined drugs, my concern here would be whether you are at risk for neuroleptic malignant syndrome. If the haldol dose is presently therapeutic but causing this type of problem, then one of the atypicals should be used such as Zyprexa, Abilify, Geodon, Respirdol, Clozapine or Seroquel to determine if the same therapeutic benefit can be obtained in the absence of muscle rigidity. I would also highly recommend that your doctor obtain labs to measure your CPK and if elevated, promptly arrange to either lower the haldol dose or change the prescription to one of the atypicals mentioned. Best regards, J Cottle, MD
    JCottleMD 580 Replies
    • February 15, 2009
    • 01:14 PM
    • 0
    Flag this Response
  • My absolute thanks JCottle MD,I can see two this is the case----I have printed it and am off to my Psyche next week with yours on Parkinsons and the other from acuann.I am pleased to meet you two with your devotion to helping others alleviate pain and desease. I am working for the last 5 years on anti agingsome on my site www.chemistrysecrets.com I got a nuclear physics site too.Yours sincerely,Alan.:)
    Anonymous 42789 Replies
    • February 15, 2009
    • 10:44 PM
    • 0
    Flag this Response
  • Hi,I been getting muscle stiffness and pain all over my body for three years.I am on Haldol and Lithium and Olanzapine what one is causing it?Even the Doctor doesnt know.:confused:1. In my Instructions for Lithium writes to not take lithium with haldol. It can cause severe health problems.2. Pain at the muscles are from the lithium. Stop litium for a period and replace it with something else.
    Cathy35 2 Replies
    • December 12, 2012
    • 05:42 PM
    • 0
    Flag this Response
  • hi Alanmy father was prescribed olanzapine for treating schizophrenia and he had no problems of muscle stiffness, then the psychiatrist put him on haldol, too. after that my father got muscle stiffness over all his body. i dont know if it is haldol causing this problem or the the drug interaction between hadol and olanzapine. may be u should stop taking one of them and wait for the results.
    Anonymous 42789 Replies Flag this Response
  • I took Lithium only for 13 months. In the last 3 months I had very much pains first at the muscles of right hand, then spread to all the hand, then to left hand. So: it was not any interraction between lithium and any other drugs. I made a hipomanic episod, I was hospitalised and in the hospital they gave me Seroquel and Depakine. The pains began to pass away but not at all. They pass and come back. The doctors said cos these are the pains from my disease, not cos of the pills. These pains are only in my brain. The muscle is not being affected.They were cenestopate pains. To some people these pains could pass after some therapy to a psychotherapist. I have one friend who had such pains many years. Go to the psychotherapist just for 2 hours, talk to him, the pains went away. My doctor also told me to drink many liquids, cos maybe rest of the drugs remain in the muscles and must be removed.I must confess I didn't go to the psychotherapist but I drank many liquid. The pains went away after 5 months (3 months only with Lithium; another 2 months with Seroquel, Depakine, Lithium).
    Cathy35 2 Replies Flag this Response
  • definitely check your vitamin levels.....look up vitamins best for your muscles and what helps function it. Its really important I had teh same thing. I was low on iron and vitamin D. After taking vitamin D, I felt so much better but slowly. I thing you should try the same. also relax your muscles but taking nice warm baths and stretch every night and morning little by little. :)
    Anonymous 42789 Replies Flag this Response
  • I have minor joint pain and i am fear about it Muscle pain is most frequently related to tension, overuse, or muscle injury from exercise or physically-demanding work. In these situations, the pain tends to involve specific muscles and starts during or just after the activity. It is usually obvious which activity is causing the pain.
    stivejhon 1 Replies Flag this Response
  • Complications of Crohn’s Disease

    Recognize the risks associated with Crohn’s disease.

    8 Surprising Facts About Cholesterol

    Did you know that one in six US adults has high cholesterol?

Thanks! A moderator will review your post and it will be live within the next 24 hours.